You're right. Vitamins and herbal supplements can have dangerous interactions with prescribed drugs. They must be reported. Sometimes these products are called
nutraceuticals. Nutraceuticals refers to any food, supplement, or dietary substance that improves health or offers medical benefit.
This can include herbs like ginkgo biloba, ginseng, Echinacea, and St. John's wort. Antioxidants such as lycopene, Vitamins E, A, and C, and supplements like calcium are also included.
Anyone planning surgery of any kind should go over their complete list of drugs and nutraceuticals with the doctor. This is important because some over-the-counter products
can cause bleeding or decrease the effect of the prescribed drug.
For example you may have heard that grapefruit juice shouldn't be taken with cholesterol lowering drugs, calcium channel blockers for high blood pressure, and some migraine medications. The juice keeps the body from using and getting rid of these drugs from the
Vitamin K should not be taken by anyone who is also taking Coumadin (warfarin) to prevent blood clots. Warfarin works by stopping vitamin K factors needed to make blood clots. Too much vitamin K can keep the warfarin from doing its job.
These are just a few examples of drug-herb interactions. Your doctor will be able to see if you’re taking anything that could be a problem.